Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 270, NWS Atlanta, GA

July 31, 2020Dooly County, Pulaski County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2020, 2:39 PM EDT for Dooly County, Pulaski County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 2:39 PM EDT (18:39 UTC)
Expired
Jul 31, 2020, 3:00 PM EDT
In force
21 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dooly County, GA, Pulaski County, GA

The radar

The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS52 KFFC 311839
SVRFFC
GAC093-235-311930-
/O.NEW.KFFC.SV.W.0270.200731T1839Z-200731T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
239 PM EDT Fri Jul 31 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Pulaski County in central Georgia...
  East central Dooly County in central Georgia...

* Until 330 PM EDT.

* At 239 PM EDT, a severe thunderstorm was located near Mock Springs,
  or 10 miles northeast of Vienna, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hawkinsville, Wallace, Hartford, Mock Springs, Pulaski State
  Prison, Ocmulgee Banks and Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3213 8366 3220 8369 3232 8344 3226 8336
      3225 8337 3221 8333 3213 8335 3213 8341
      3212 8342 3213 8344 3212 8344 3212 8354
      3213 8355 3212 8355 3212 8361
TIME...MOT...LOC 1839Z 254DEG 19KT 3217 8363 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
838 
WWUS52 KFFC 311900
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Fri Jul 31 2020

GAC093-235-311910-
/O.CAN.KFFC.SV.W.0270.000000T0000Z-200731T1930Z/
Pulaski GA-Dooly GA-
300 PM EDT Fri Jul 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI AND EAST CENTRAL DOOLY
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3213 8366 3220 8369 3232 8344 3226 8336
      3225 8337 3221 8333 3213 8335 3213 8341
      3212 8342 3213 8344 3212 8344 3212 8354
      3213 8355 3212 8355 3212 8361
TIME...MOT...LOC 1856Z 254DEG 19KT 3220 8350 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:08 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 31, 1:08 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
108 PM EDT Fri Jul 31 2020

.PREV DISCUSSION... /issued 1014 AM EDT Fri Jul 31 2020/

UPDATE...

For the update, no major changes planned by any means as we still
to be on track for a decent coverage day of showers and
thunderstorms. Minor differences from yesterday may yield a little
bit higher coverage starting with the clearer start to the day
across the area which should allow instability to build a little
bit faster. Already seeing CAPE values in excess of 2000 J/KG
across eastern sections of the forecast area and 3000 J/KG just to
the west of the area. Given this and the continued moist
atmospheric column quantified by precipitable water values well
in excess of 2 inches and we should have no issues generating
convection later today. HRRR tries to subdue the activity, maybe
due to continued meager lapse rates but NSSL WRF looks to be more
on track with likely pop coverage.

Deese

PREV DISCUSSION... /issued 736 AM EDT Fri Jul 31 2020/

UPDATE...

Updated for the 12Z Aviation Discussion.

PREV DISCUSSION... /Issued 508 AM EDT Fri Jul 31 2020/

SHORT TERM /Today through Saturday/...

As the short term period begins, the region remains underneath
southwesterly upper level flow, which is keeping deep tropical
moisture in place across the forecast area. Dewpoints will reach
into the mid 70s throughout the day, and precipitable water values
remain very high, with values well over 2 inches across the area. An
upper level shortwave is rotating around the eastern side of a
pronounced ridge over the western CONUS. This shortwave and an
associated surface low are positioned over the Ozarks, and will
amplify before moving slowly northeastward towards the Ohio Valley
region over the weekend. Much of the energy associated with this
shortwave will remain to the west of the forecast area, but some
weak disturbances embedded within the southwesterly upper flow will
help to enhance convective coverage across north and central Georgia
today.

As the morning begins, mostly clear conditions are in place across
the forecast area, with the exception of some low clouds building
southward from far north Georgia. These broken low clouds are
anticipated to reach the metro area by sunrise. Showers and
thunderstorms are expected to begin developing during the late
morning hours and increase into the afternoon. With deep moisture in
place across the forecast area and upper level disturbances moving
across the area, high-end chance to likely PoPs are expected
throughout the afternoon hours, with the highest chances across
north Georgia. With very warm 500 mb temperatures, mid-level lapse
rates remain weak, and widespread severe thunderstorms are not
expected. However, a few storms may become strong to marginally
severe, capable of producing gusty winds, frequent lightning, and
locally heavy rainfall. While broken cloud cover should inhibit
temperatures today, high humidity values will contribute to heat
index values of 100-104 across central and portions of north Georgia
this afternoon.

On Saturday, the trough and surface low will move towards the Ohio
Valley Region as Isaias approaches the Florida Peninsula. Drier air
and a relative decrease in precipitation chances is possible on
Saturday as weak upper level ridging builds in over Georgia.
While PoPs should be low in central Georgia, at least chance PoPs
are still anticipated across north Georgia with some tropical
moisture still lingering across the area. Some uncertainty still
exists regarding the coverage and location of PoPs Saturday
afternoon, which will be contingent upon the evolution and
movement of both Isaias and the low pressure system to the north.
Lesser cloud coverage will lead to warmer temperatures on
Saturday, especially across east-central Georgia, where highs
could reach into the mid to upper 90s.

King

LONG TERM /Saturday Night through Thursday/...

As upper longwave trough pushes ever so slowly eastward across the
central CONUS, a sfc low looks to track northward into the Ohio
Valley and the associated trailing front and moisture axis becomes
elongated across parts of the CWA for Saturday night and Sunday.
This phases with some outer tropical moisture from Hurricane
Isaias progged to track off the southeastern seaboard on Sunday,
so have general chance pops for showers/storms across the eastern
majority of the CWA but no expecting any direct impacts from the
tropical system and even QPF has trended much lower with recent
guidance.

By Monday the aforementioned upper trough shifts a bit more
eastward but the axis ends up staying just west of the area
through Thursday so have maintained mostly daily chance pops
through the rest of the period given any possible influence of
various lobes of vorticity traversing the east side with
advection of Gulf moisture.

Temps have little variation during the period given the stubborn
upper flow and are right around climo norms each day.

Baker

&&

.AVIATION...
18Z UPDATE...

It took awhile for the MVFR to develop but it finally did across a
good portion of the ATL area sites. Some abatement of the cigs but
SHRA and TSRA quickly developing in its wake. Did a quick amd to
ATL to account for a developing SHRA there, otherwise TEMPO in
from the onset at most all of the other sites. Drier air to work
in for Sat and will go with just SCT cu for the most part and no
need for even any VCSH at this point. Winds to remain on the west
side and generally less than 10 kts.

//ATL CONFIDENCE...18Z UPDATE...
High on all elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          93  72  94  71 /  40  40  20  20
Atlanta         91  72  91  71 /  60  40  20  20
Blairsville     84  66  85  65 /  70  60  40  40
Cartersville    91  71  91  69 /  70  50  40  30
Columbus        93  72  94  72 /  50  30  10  20
Gainesville     90  70  91  70 /  50  40  30  30
Macon           93  73  95  72 /  50  30  10  20
Rome            91  72  90  69 /  60  50  40  30
Peachtree City  91  71  92  70 /  60  40  20  20
Vidalia         95  76  96  74 /  40  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Baker
AVIATION...Deese
Hazardous weather outlook, Jul 31, 1:55 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
155 PM EDT Fri Jul 31 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
155 PM EDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected today across the
area. A few storms may be strong to briefly severe with damaging
winds, frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are possible across mainly north Georgia
on Saturday, then the majority of the area each day thereafter. A
few storms may be strong to briefly severe with damaging winds,
frequent lightning, hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 31, 1:42 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT Fri Jul 31 2020

GAZ092-093-104-105-311815-
Macon GA-Schley GA-Dooly GA-Sumter GA-
142 PM EDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...SOUTHEASTERN
SCHLEY...WESTERN DOOLY AND SUMTER COUNTIES UNTIL 215 PM EDT...

At 141 PM EDT...a strong thunderstorm was over New Era, or near
Americus...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Vienna, Oglethorpe, Montezuma, Byromville, Leslie,
Andersonville, Lilly, Dooling, Lamar, New Era, Flint River Wma, La
Crosse, Huntington, Pennington, Andersonville National Historic,
Drayton, Clearview, Maddox and Methvins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3210 8436 3240 8399 3214 8372 3203 8395
      3203 8396 3202 8396 3191 8418 3192 8422
TIME...MOT...LOC 1741Z 234DEG 25KT 3210 8414

WIND...40MPH
Special weather statement, Jul 31, 2:18 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT Fri Jul 31 2020

GAZ105-311845-
Dooly GA-
218 PM EDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOOLY COUNTY UNTIL 245 PM
EDT...

At 218 PM EDT...a strong thunderstorm was near Lilly, or 4 miles
northwest of Vienna...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Vienna, Unadilla, Pinehurst, Lilly and Tippettville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8392 3229 8369 3229 8361 3225 8361
      3225 8362 3224 8361 3209 8361 3205 8389
TIME...MOT...LOC 1818Z 251DEG 19KT 3214 8383

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:42 PM EDTSpecial Weather StatementFFCDooly, Sumter33 min
Jul 31, 2:18 PM EDTSpecial Weather StatementFFCDooly27 min
Jul 31, 3:41 PM EDTSpecial Weather StatementFFCWilkinson34 min
Jul 31, 4:32 PM EDTSpecial Weather StatementFFCTelfair, Wheeler28 min
Jul 31, 5:02 PM EDTSpecial Weather StatementFFCWheeler28 min
Jul 31, 5:34 PM EDTSpecial Weather StatementFFCChattooga26 min
Jul 31, 5:41 PM EDTSpecial Weather StatementFFCFloyd34 min
Jul 31, 5:57 PM EDTSpecial Weather StatementFFCHall33 min
Jul 31, 5:58 PM EDTSpecial Weather StatementFFCLumpkin32 min
Jul 31, 6:53 PM EDTSpecial Weather StatementFFCWhitfield22 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.